Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 103, NWS Birmingham, AL

March 28, 2008Walker County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 28, 2008, 6:35 PM CDT for Walker County, Alabama. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2008, 6:35 PM CDT (23:35 UTC)
Expired
Mar 28, 2008, 7:15 PM CDT
In force
40 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Walker County, AL

The radar

The Birmingham radar (KBMX), 82 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 6:48 PM CDTHAIL 0.755 N Cordova, ALPENNY SIZE HAIL REPORTED ALONG HIGHWAY 78 JUST SOUTHEAST OF JASPER.
Mar 28, 6:56 PM CDTHAIL 0.75Sipsey, ALPENNY SIZE HAIL WAS OBSERVED IN THE SIPSEY COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 282335
SVRBMX
ALC127-290015-
/O.NEW.KBMX.SV.W.0103.080328T2335Z-080329T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 PM CDT FRI MAR 28 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WALKER COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...JASPER...CORDOVA...

* UNTIL 715 PM CDT

* AT 635 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR PARRISH...OR NEAR CORDOVA...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CORDOVA BY 645 PM CDT...
  6 MILES NORTH OF DORA BY 655 PM CDT...
  SIPSEY AND SUMITON BY 700 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3395 8710 3393 8708 3391 8707 3390 8708
      3389 8706 3378 8700 3373 8703 3365 8732
      3381 8741
TIME...MOT...LOC 2335Z 250DEG 22KT 3377 8725

$$
1 follow-up statement
000 
WWUS54 KBMX 282349
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
648 PM CDT FRI MAR 28 2008

ALC127-290015-
/O.CON.KBMX.SV.W.0103.000000T0000Z-080329T0015Z/
WALKER AL-
648 PM CDT FRI MAR 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EASTERN WALKER COUNTY...

AT 648 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR LYNNS
PARK...OR ABOUT NEAR CORDOVA...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCKY HOLLOW AND 8 MILES NORTH OF DORA BY 655 PM CDT...
  SIPSEY AND 7 MILES NORTH OF SUMITON BY 700 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3385 8728 3395 8710 3393 8708 3391 8707
      3390 8708 3389 8706 3378 8700 3373 8703
      3369 8719
TIME...MOT...LOC 2348Z 248DEG 22KT 3382 8717

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:45 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 28, 3:45 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT FRI MAR 28 2008

.SHORT TERM...TONIGHT AND TOMORROW.

SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY
EVENING HOURS...BUT WILL DECREASE IN COVERAGE THROUGH THE NIGHT.
COVERAGE IS EXPECTED TO BE MUCH HIGHER TOMORROW AS AN UPPER LEVEL
SHORT WAVE MOVES THROUGH THE AREA. PLENTY OF SURFACE BASED
INSTABILITY WILL BE IN PLACE WHICH SHOULD ENOUGH TO PRODUCE
THUNDERSTORMS. HOWEVER...WITH LACKING UPPER LEVEL SUPPORT...I AM
NOT EXPECTING THESE STORMS TO BE TOO STRONG.

TEMPERATURES TONIGHT WILL BE RATHER MILD. COLD FRONT WILL REMAIN
ACROSS NORTH ALABAMA ALONG WITH THE COOLER AIRMASS. CLOUDY SKIES
WILL CONTINUE TOMORROW WHICH WILL HELP KEEP TEMPERATURES MILD OR
JUST ABOUT THE SAME AS THEY WERE TODAY.

ARM/10

.LONG TERM...SUNDAY THROUGH FRIDAY.

LITTLE TO NO CHANGES THROUGH THE EXTENDED. THOSE LITTLE CHANGES
MADE WERE MINOR TWEAKS TO POPS ON SATURDAY NIGHT AND SUNDAY.
NORTHWEST TO WEST UPPER-LEVEL FLOW WILL DIMINISH THE ISENTROPIC
EFFECT OF THE BUILDING LOWER BOUNDARY WEDGE...ESPECIALLY SUNDAY
AFTERNOON AND EVENING.

HARD TO ARGUE WITH THE PREVIOUS FORECAST PACKAGE FROM MONDAY ON. WEDGE
BEGINS TO MODIFY AS THE RIDGE/HIGH MOVES OFF INTO THE ATLANTIC...
AND FLOW BECOMES MORE SOUTHERLY. ANOTHER NORTHERN BRANCH TROUGH
WILL GET GOING IN THE MIDWEST...SHOOT ACROSS THE GREAT LAKES...AND
BRING ANOTHER TRAILING/RELATIVELY WEAK COLD FRONT INTO THE
SOUTHEAST DURING THE DAY ON TUESDAY. THIS COLD FRONT SHOULD HAVE
A BIT MORE STEAM AS BOTH THE GFS AND EURO TAKE THE FRONT INTO THE
GULF BEFORE BECOMING STATIONARY...AND THE SURFACE HIGH WILL
TRANSIT THE OHIO VALLEY INSTEAD OF THE ST LAWRENCE RIVER VALLEY.
THE FRONT MAY GET HUNG UP CLOSE ENOUGH TO SOUTHERN PORTIONS TO
PROVIDE SOME LINGERING SHOWERS INTO WEDNESDAY...AS A WAVE MOVES
EASTWARD ALONG THE BOUNDARY. EXPECT TO BE ON THE OUTSKIRTS OF HIGH
PRESSURE FOR THE REMAINDER OF THE FORECAST PERIOD...WITH ANOTHER
SYSTEM APPROACHING ON FRIDAY.

JONES/90
JD/81

&&

.AVIATION...18Z TAF DISCUSSION.

SOME CLOUD PROBLEMS STILL REMAIN ACROSS SOME TAF SITES. BRIEF
PERIODS OF MVFR EXPECTED...BUT FOR THE MOST PART...VFR WILL
PREVAIL. LIGHT SHOWERS COULD APPROACH A FEW TAF SITES THIS
AFTERNOON...BUT WITH COVERAGE BEING SO ISOLATED...DECIDED TO GO
WITH VCSH INSTEAD OF PREVAILING. LOW CLOUDS ARE ONCE AGAIN
EXPECTED TONIGHT AND COULD BE VERY SIMILAR TO THIS MORNING. RAIN
COVERAGE IS EXPECTED TO BE HIGHER TOMORROW...BUT MOST OF IT WILL
BE AFTER 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     53  67  53  65  49 /  50  80  50  20  20
ANNISTON    56  69  54  68  52 /  50  90  50  20  20
BIRMINGHAM  56  70  56  70  55 /  50  90  50  20  20
TUSCALOOSA  57  73  58  75  57 /  50  80  50  20  10
CALERA      57  72  56  71  55 /  40  90  50  20  20
AUBURN      57  72  53  64  50 /  30  80  50  20  20
MONTGOMERY  58  76  58  73  54 /  30  70  40  10  20
TROY        54  76  55  74  54 /  20  50  40  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Mar 28, 1:00 PM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT FRI MAR 28 2008

ALZ011>015-017>050-291800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT FRI MAR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Mar 28, 4:59 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 PM CDT FRI MAR 28 2008

ALZ023-282230-
TUSCALOOSA-
459 PM CDT FRI MAR 28 2008

...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 530 PM
CDT...

AT 500 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR NEW LEXINGTON...OR 16 MILES SOUTHEAST OF FAYETTE...
MOVING EAST AT 20 MPH.

PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WINDHAM SPRINGS.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

16
Special weather statement, Mar 28, 6:31 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CDT FRI MAR 28 2008

ALZ015-290015-
WALKER-
631 PM CDT FRI MAR 28 2008

...SIGNIFICANT WEATHER ALERT FOR WALKER COUNTY UNTIL 715 PM CDT...

AT 631 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR PARRISH...OR 6 MILES WEST OF CORDOVA...MOVING
NORTHEAST AT 20 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PARRISH.
  CORDOVA.
  MANCHESTER.
  BELOIT.
  LYNNS PARK.
  SIPSEY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 6:59 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Walker46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.